Alert archive / Washington / Red Flag Warnings in 2015
Red Flag Warning 19, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Aug 26, 2015, 3:09 PM PDT. It took effect at Aug 27, 2015, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2015, 3:09 PM PDT (22:09 UTC)
- In effect from
- Aug 27, 2015, 1:00 PM PDT
- Expired
- Aug 27, 2015, 8:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Spokane, WA
The text
As transmitted, in the capitals the NWS used until 2016.
025 WWUS86 KOTX 262209 RFWOTX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 309 PM PDT WED AUG 26 2015 ...RED FLAG WARNING FOR WINDS AND LOW HUMIDITY FOR PORTIONS OF CENTRAL AND EASTERN WASHINGTON THURSDAY... .A WEAK FRONTAL PASSAGE WILL INCREASE WINDS ACROSS THE REGION THURSDAY AFTERNOON AND EARLY EVENING. THIS WILL PRODUCE SUSTAINED WINDS OF 12 TO 16 MPH WITH AFTERNOON WIND GUSTS IN THE 20 TO 25 MPH RANGE. WINDS WILL COMBINE WITH ONE MORE DAY OF HOT TEMPERATURES IN THE UPPER 80S TO LOWER 90S AND HUMIDITY LEVELS IN THE TEENS. THIS DOES NOT LOOK TO BE A WIDESPREAD WIND EVENT AND PLEASE REFERENCE THE DETAILED HAZARD MAP TO SEE WHAT AREAS THE WARNING IS LOCALIZED TO. A MUCH STRONGER WIND EVENT IS EXPECTED ON SATURDAY. WAZ673-674-677-684-686-687-271500- /O.NEW.KOTX.FW.W.0019.150827T2000Z-150828T0300Z/ EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)- EAST WASHINGTON PALOUSE AND SPOKANE AREA (ZONE 674)- EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)- EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)- EAST WASHINGTON NORTHEAST (ZONE 686)- EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)- 309 PM PDT WED AUG 26 2015 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 1 PM TO 8 PM PDT THURSDAY. * AFFECTED AREA: FIRE WEATHER ZONE 673 EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)...FIRE WEATHER ZONE 674 EAST WASHINGTON PALOUSE AND SPOKANE AREA (ZONE 674)...FIRE WEATHER ZONE 677 EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)... FIRE WEATHER ZONE 684 EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)...FIRE WEATHER ZONE 686 EAST WASHINGTON NORTHEAST (ZONE 686) AND FIRE WEATHER ZONE 687 EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687). AFFECTED AREAS ARE RESTRICTED SOUTH OF HIGHWAY 20...WEST OF HIGHWAY 395...MAJORITY OF ADAMS AND LINCOLN COUNTIES, THE WATERVILLE PLATEAU...AND NORTHERN REACHES OF FWZ677 INCLUDING THE COMMUNITIES OF ENTIAT...ARDENVOIR...CHELAN. * WINDS: SOUTHWEST 12 TO 16 MPH WITH GUSTS BETWEEN 20 AND 25 MPH. * TEMPERATURES: UPPER 80S TO LOWER 90S. * RELATIVE HUMIDITIES: 14 TO 20 PERCENT. * IMPACTS: BREEZY WINDS AND LOW HUMIDITY WILL RESULT IN THE POTENTIAL FOR RAPID GROWTH ON EXISTING FIRES OR ANY NEW IGNITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. && $$
2 follow-up statements
446 WWUS86 KOTX 271336 RFWOTX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 636 AM PDT THU AUG 27 2015 ...RED FLAG WARNING FOR WINDS AND LOW HUMIDITY FOR PORTIONS OF CENTRAL AND EASTERN WASHINGTON THURSDAY... .A WEAK FRONTAL PASSAGE WILL INCREASE WINDS ACROSS THE REGION THURSDAY AFTERNOON AND EARLY EVENING. THIS WILL PRODUCE SUSTAINED WINDS OF 13 TO 18 MPH WITH AFTERNOON WIND GUSTS IN THE 20 TO 25 MPH RANGE. WINDS WILL COMBINE WITH ONE MORE DAY OF HOT TEMPERATURES IN THE UPPER 80S TO LOWER 90S AND HUMIDITY LEVELS IN THE TEENS. THIS DOES NOT LOOK TO BE A WIDESPREAD WIND EVENT AND PLEASE REFERENCE THE DETAILED HAZARD MAP TO SEE WHAT AREAS THE WARNING IS LOCALIZED TO. A MUCH STRONGER WIND EVENT IS EXPECTED ON SATURDAY. WAZ673-674-677-684-686-687-280300- /O.CON.KOTX.FW.W.0019.150827T2000Z-150828T0300Z/ EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)- EAST WASHINGTON PALOUSE AND SPOKANE AREA (ZONE 674)- EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)- EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)- EAST WASHINGTON NORTHEAST (ZONE 686)- EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)- 636 AM PDT THU AUG 27 2015 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WIND AND LOW RELATIVE HUMIDITY... * AFFECTED AREA: FIRE WEATHER ZONE 673 EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)...FIRE WEATHER ZONE 674 EAST WASHINGTON PALOUSE AND SPOKANE AREA (ZONE 674)...FIRE WEATHER ZONE 677 EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)... FIRE WEATHER ZONE 684 EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)...FIRE WEATHER ZONE 686 EAST WASHINGTON NORTHEAST (ZONE 686) AND FIRE WEATHER ZONE 687 EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687). * WINDS: SOUTHWEST 13 TO 18 MPH WITH GUSTS UP TO 25 MPH. * TEMPERATURES: UPPER 80S TO LOWER 90S. * RELATIVE HUMIDITIES: 13 TO 20 PERCENT. * IMPACTS: BREEZY WINDS AND LOW HUMIDITY WILL RESULT IN THE POTENTIAL FOR RAPID GROWTH ON EXISTING FIRES OR ANY NEW IGNITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. && $$
310 WWUS86 KOTX 280252 RFWOTX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 752 PM PDT THU AUG 27 2015 WAZ673-674-677-684-686-687-280400- /O.EXP.KOTX.FW.W.0019.000000T0000Z-150828T0300Z/ EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)- EAST WASHINGTON PALOUSE AND SPOKANE AREA (ZONE 674)- EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)- EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)- EAST WASHINGTON NORTHEAST (ZONE 686)- EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)- 752 PM PDT THU AUG 27 2015 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WIND AND LOW RELATIVE HUMIDITY... WINDS ARE SUBSIDING AND RELATIVE HUMIDITY VALUES ARE ON THE RISE. THUS THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER BE MINDFUL THAT A STRONGER WIND WIND EVENT IS EXPECTED SATURDAY. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 26, 3:04 PM PDT, 5 minutes earlier.
Area forecast discussion, Aug 26, 3:04 PM PDT, 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
304 PM PDT WED AUG 26 2015
.SYNOPSIS...
The wind on Thursday will increase in the afternoon which should
help to disperse the smoke a bit, but will also heighten the
potential for wildfires during the afternoon. A very strong cold
front is expected to arrive on Saturday bringing windy conditions
to the Inland Northwest. Blowing dust will be a concern by
Saturday afternoon. Saturday's cold front will also bring a chance
of beneficial rain to north central and northeast Washington
where many of our biggest wildfires are burning.
&&
...WIND THURSDAY AFTERNOON MAY INCREASE WILDFIRE ACTIVITY...
...STRONG WINDS LIKELY SATURDAY RAISING CONCERNS OF BLOWING DUST
AND FIRE DANGER...
.DISCUSSION...
Tonight: Benign weather tonight. A ribbon of mid level moisture
may produce some light shower activity in central Washington. The
forecast for sprinkles has been retained from Moses Lake to Grand
Coulee to Omak. At this time, there does not appear to be enough
mid level instability for lightning. Smoke will continue to be a
problem in the valleys of north central Washington with light wind
and a building night time inversion. We should see some
improvement in the smoke around Pullman and Lewiston this evening
with a wind shift to the west.
Thursday: A weak shortwave ejecting out of the upper low off the
Oregon coast on Thursday will increase our winds aloft. During the
mid to late afternoon hours, southwest winds of 10-15 mph over the
Columbia Basin, Waterville Plateau, and the ridges of some of our
active fires in northern Washington. Given the low humidity levels
and warm temperatures, a Red Flag Warning has been issued for the
afternoon/early evening. The increase in the winds will not be
good news for fire fighters, but it will help to disperse some of
the smoke over the Palouse, Spokane area, and in the Columbia
Basin.
Friday: A cold front will get hung up over Western Washington on
Friday. We will see an increase in cloud cover, and the Cascade
Crest will have a chance of some showers. There may even be enough
afternoon instability for an isolated thunderstorm over the
northern Washington Cascades. Storm steering flow will be fast, so
the rapid movement of any storms on Friday should minimize the
flash flood risk over the burn scars.
Saturday: Here we go again. Saturday's storm has the potential to
be hazardous. Wind will be our primary concern behind a fast
moving cold front.
*Winds: The morning runs of the NAM, GFS, and ECWMF depict
unseasonably strong winds behind the cold front which is expected
to race through eastern Washington during the morning. With wind
speeds of 35-45kts at 850mb progged behind the front, this storm
bears watching for everybody, not just fire fighters. At this
time southwest winds sustained between 20-30mph with gusts of
40mph may be conservative. The south to north orientation of the
pressure gradient favors strong winds across the Columbia Basin,
West Plains, Moses Lake area, and exposed areas of
northeast/north central Washington.
*Blowing Dust: This storm is taking a similar trajectory to the
August 14th storm that closed I-90 and Hwy 395 with blowing dust.
This storm may produce more wind than the Aug 14 case. The 850mb
wind prog is stronger for Saturday than the Aug 14th case. I
believe that blowing dust will occur, but this storm may behave
differently. Temperatures on the case on Aug 14th were in the
90s. On Saturday, we will be in the mid 70s to low 80s with
higher humidity. Dust absorbs atmospheric moisture, so the
higher humidity could inhibit the dust. However, we have had
significant blowing dust episodes in the spring months, so the
difference increase in humidity may be a moot point. Those with
plans to drive through central and eastern Washington on
Saturday, should monitor this situation closely.
*Precipitation: At this time, the rain to accompany Saturday's
front looks beneficial for our fires. Rain rates do not look as
if they will threaten our burn scars. There will be a small
threat of thunderstorms over north central and northeast
Washington Saturday afternoon behind the cold front, but these
cells will be moving at least 50 mph. The frontal rain bands do
not appear to have enough instability to generate heavy rain. The
big rain amounts with Saturday's storm will occur over the west
slopes of the Cascades. Hopefully, enough moisture overcomes the
rain shadow to bring our fires some beneficial rain. At this
time, it looks like the northern Cascades and the mountains along
the Canadian border from north central Washington to the north
Idaho Panhandle will have the best shot of meaningful rain on
Saturday. The Basin, Palouse, Spokane area will probably see very
little rain on Saturday...just dust and wind. /GKoch
Saturday night through Wednesday...Below normal temperatures with
above normal precipitation mark this forecast interval as a
general long-wave trof of low pressure allows the jet set stream
to remain in closer proximity. This type of long-wave weather
pattern is more favorable to allow shortwave passage through
Eastern Washington and Northern Idaho. The long-wave trof is not
very deep or intense so storm systems that traverse through it are
likely to not have much instability to work with via cool air and
in addition the low level down-slope effect produced as shortwave
systems move over the Cascades will interfere with the moisture
sources that feed into them. With this all in mind pops,
precipitation forecast amounts, and surface winds to some degree,
are not ramped up too substantially but do show an increase with
each disturbance passage. Current timing shows the most robust
shortwave passages Saturday night into Sunday and Tuesday.
/Pelatti
&&
.AVIATION...
18Z TAFS: This morning, smoke has become quite thick over north
central Washington in the vicinity of Omak, Republic, and Chelan
with visibility of a mile or less. A light north wind has pushed
this smoke into the Wenatchee and Ephrata area, but we expect a
subtle shift of the north wind to a south wind this afternoon.
There should be some marginal visibility improvements around
Wenatchee, Ephrata and Moses Lake this afternoon, but there may
not be much hope of dispersing the smoke around Chelan and Omak
given the light dispersion winds and ongoing fire activity.
Another problem area for visibility is the Lewiston and Pullman
areas. Thick smoke has moved into these airports from wildfires to
their south. A subtle wind shift to the west this afternoon should
bring some improvement to these airports, too. /GKoch
&&
.FIRE WEATHER...
A WEAK COLD FRONT WILL PRESS THROUGH THE REGION THURSDAY. THIS
WILL INCREASE WINDS...ESPECIALLY ACROSS THE UPPER COLUMBIA BASIN
AND LOWER PORTIONS OF THE NORTHERN MOUNTAIN COMMUNITIES.
THURSDAY WILL BE THE LAST WARM DAY OF THE WEEK WITH HUMIDITY
LEVELS IN THE LOWER TEENS. THIS COMBINATION WILL CREATE A FEW
HOURS OF CRITICAL FIRE WEATHER CONDITIONS THURSDAY AFTERNOON AND
EARLY EVENING.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 62 89 61 85 63 76 / 10 10 0 10 10 30
Coeur d'Alene 57 88 57 85 59 79 / 10 10 0 10 10 30
Pullman 55 88 55 86 59 77 / 10 10 0 10 10 20
Lewiston 65 91 64 89 66 85 / 10 10 0 10 10 10
Colville 53 88 54 84 56 75 / 10 10 0 10 30 50
Sandpoint 51 86 52 83 54 78 / 10 10 0 10 20 40
Kellogg 55 86 55 86 56 79 / 10 10 0 10 10 30
Moses Lake 60 92 59 86 62 76 / 10 10 0 10 20 30
Wenatchee 66 91 65 84 65 73 / 10 10 0 10 40 50
Omak 60 87 59 83 62 74 / 10 10 0 20 40 60
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning from 1 PM to 8 PM PDT Thursday for East
Washington Central Cascade Valleys (Zone 677)-East
Washington Northeast (Zone 686)-East Washington Northern
Columbia Basin (Zone 673)-East Washington Okanogan
Highlands (Zone 687)-East Washington Okanogan/Methow
Valleys (Zone 684)-East Washington Palouse and Spokane Area
(Zone 674).
&&Hazardous weather outlook, Aug 26, 5:17 AM PDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 517 AM PDT WED AUG 26 2015 WAZ038-041>044-271400- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 517 AM PDT WED AUG 26 2015 This Hazardous Weather Outlook is for portions of Central Washington and North Central Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Relative humidities in the teens and wind gusts to 20 mph will create critical fire weather conditions late Thursday afternoon and evening. Friday afternoon through Saturday a cold front will push through the Pacific Northwest. This will bring an increase in winds late Friday afternoon and again Saturday afternoon. Widespread rain is expected for Central Washington which will help in wildfire efforts. IDZ001>004-026-027-WAZ031>037-271400- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS- 517 AM PDT WED AUG 26 2015 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...East Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Relative humidities in the teens and wind gusts to 20 mph will create critical fire weather conditions late Thursday afternoon and evening. A cold front is expected to move through Friday night and Saturday. This will bring an increased chance of rain to the region. Breezy southwest winds are also expected Saturday.
Nearby
Red Flag Warnings in Washington, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.